New Mexico, 2004

Hail and Damaging Winds in New Mexico, June 3, 2004

June 3, 2004 · NWS EPZ · 5 events in 1 county or zone

A merger of two severe thunderstorms resulted in a right-moving supercell affecting an area mainly west and north of Las Cruces, producing damaging winds and hail as large as golf balls. Hardest hit was the Las Cruces Airport, where a wind gust was measured at 62 mph and a tower was knocked down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A merger of two severe thunderstorms resulted in a right-moving supercell affecting an area mainly west and north of Las Cruces, producing damaging winds and hail as large as golf balls. Hardest hit was the Las Cruces Airport, where a wind gust was measured at 62 mph and a tower was knocked down. Golf ball size hail caused extensive damage to some of the aircraft, especially helicopters owned by Southwest Air Ambulance. There was damage to the runway lighting system, and Southwest Aviation had roof damage. Numerous windows and windshields were shattered at a nearby prison facility. Prior to the merger, the northern cell dropped 3 inches of rain near Radium Springs, but only minor flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 3, 12:04 PM MST, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 3, 12:04 PM MST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
104 PM MDT THU JUN 3 2004

SYNOPSIS...
MOISTURE HAS MOVED IN FROM THE EAST AND THAT WILL COMBINE WITH
DAYTIME HEATING TO GIVE US SCATTERED SHOWERS TONIGHT AND FRIDAY.  THE
WEEKEND WILL SEE A MIX OF CLOUDS AND SUN WITH TEMPERATURES BACK ABOVE
NORMAL.  NEXT WEEK WILL CONTINUE SUNNY AND WARM WITH TEMPERATURES
AT OR ABOVE NORMAL THROUGH THE MIDDLE PART OF WEEK.

DISCUSSION...
A LARGE COMPLEX OF THUNDERSTORMS OVER THE TEXAS PANHANDLE LAST NIGHT
FORCED A LARGE OUTFLOW BOUNDARY ACROSS ALL OF THE SOUTHERN NEW
MEXICO.  THAT OUTFLOW BOUNDARY HAS BROUGHT IN A FAIR AMOUNT OF
MOISTURE WITH DEWPOINTS IN THE EASTERN PART OF THE CWA RUNNING IN THE
LOWER 50S AND MOST OF THE REST OF THE AREA WITH DEWPOINTS IN THE 40S.
 THE OUTFLOW BOUNDARY HAS MADE IT ALL THE WAY OUT TO ARIZONA BORDER
AND MAYBE A LITTLE INTO ARIZONA.  SO NOW WE HAVE TWO WEATHER ELEMENTS
READY TO BATTLE IT OUT OVER THE AREA.  ON THE THUNDERSTORM SIDE OF
THINGS WE HAVE PLENTY OF MOISTURE AT THE SURFACE...WE HAVE VEERING
WINDS AND WE HAVE PLENTY OF HEAT TO WARM THE GROUND WITH.  ON THE NO
THUNDERSTORM SIDE OF THINGS WE ARE SITTING RIGHT UNDER THE AXIS OF
THE UPPER HIGH.  A WEAK SUBSIDENCE INVERSION IS LOCATED JUST A LITTLE
ABOVE 500 MB ON THE 12Z KEPZ SOUNDING.  I DO THINK WE WILL SEE SOME
THUNDERSTORMS THIS EVENING IN THE LOWLANDS THEY JUST MIGHT NOT BE AS
NUMEROUS WITH THE UPPER HIGH TRYING TO KEEP A LID ON THINGS.  THE
MODELS ALSO AGREE THAT THERE WILL BE SOME THUNDERSTORMS IN THE
LOWLANDS.  THERE MAY NOT BE AS MANY THUNDERSTORMS AS THERE OTHERWISE
COULD BE...BUT THOSE THAT DO FORM COULD BE ON THE STRONG SIDE OF
THINGS.  STRONG WINDS AND HAIL BEING THE BIGGEST THREAT THIS EVENING.
 FRIDAY THINGS DONT CHANGE MUCH SO IVE KEPT THE CHANCE FOR SHOWERS
AND THUNDERSTORMS IN THE FORECAST...THOUGH IVE REDUCED THEM BACK TO
ISOLATED WORDING.  DRIER AIR WILL WORK IN FOR THE WEEKEND WHICH WILL
HELP US SLOWLY TO CLEAR OUT AND OUR TEMPERATURES WILL CREEP BACK
ABOVE NORMAL.  THE FIRST PART OF NEXT WEEK LOOKS LIKE MORE OF THE
SAME WITH PLENTY OF SUN AND TEMPERATURES RUNNING A LITTLE ABOVE
NORMAL.  THE ONE FLY IN THE OINTMENT IS THAT THE GFS IS TRYING TO
SWING SOME MOISTURE UP IN OUR DIRECTION ON TUESDAY ON THE BACK SIDE
OF A BIG HIGH OVER THE MIDWEST.  RIGHT NOW IM NOT GETTING TOO
EXCITED ABOUT THAT...IT IS STILL JUNE AFTER ALL...BUT IT DOES BEAR
SOME WATCHING.

PRELIMINARY NUMBERS...

EL PASO               BB 071/096 069/100 068 41100
ALAMOGORDO            BB 067/095 064/099 063 41100
LAS CRUCES            BU 068/095 065/099 064 41100
CLOUDCROFT            BB 046/070 046/073 044 41100
TRUTH OR CONSEQUENCES BU 068/095 065/098 064 41100
SILVER CITY           BU 057/089 056/091 055 31100
DEMING                BU 068/097 065/099 064 31100
LORDSBURG             BU 068/097 065/100 064 31100
SIERRA BLANCA         BB 066/092 063/096 062 41100

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

15 BRICE
Hazardous weather outlook, Jun 3, 10:00 AM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1100 AM MDT THU JUN 3 2004

NMZ022>025-030>032-TXZ055-056-040030-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
1100 AM MDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL
NEW MEXICO AND FAR WEST TEXAS.

.DAY ONE...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING.
SOME STORMS MAY BE STRONG WITH WIND GUSTS TO 50 MPH AND 1/2 INCH
SIZE HAIL.  THE BEST CHANCE FOR THUNDERSTORMS WILL BE TO THE EAST OF
THE RIO GRANDE.  OUT WEST...ESPECIALLY IN THE GILA THE CONCERN WILL
BE FOR DRY LIGHTNING.

.DAYS TWO THROUGH SEVEN...
GENERALLY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. A SLIGHT
CHANCE OF THUNDERSTORMS EXISTS ON FRIDAY AFTERNOON AND EVENING
GENERALLY EAST OF THE RIO GRANDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 3, 3:45 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
445 PM MDT THU JUN 3 2004

NMZ032-TXZ055-032340-
EL PASO TX-SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ANTHONY...CANUTILLO...EL PASO...FABENS...
FORT BLISS...LAS CRUCES...MONTANA VISTA...SAN ELIZARIO...SOCORRO...
SUNLAND PARK AND UNIVERSITY PARK
445 PM MDT THU JUN 3 2004

...STRONG THUNDERSTORMS MOVING INTO SOUTHERN DONA ANA COUNTY NEW
MEXICO...

AT 440 PM A SMALL CLUSTER OF THUNDERSTORMS WAS MOVING INTO SOUTHERN
DONA ANA COUNTY NEW MEXICO ALONG HIGHWAY 9 JUST WEST OF SANTA TERESA.
THESE STORMS MAY PRODUCE SMALL HAIL...WIND GUSTS TO 50 MPH AND CLOUD
TO GROUND LIGHTNING. THE STRONG WINDS MAY PRODUCE BLOWING DUST WITH
VISIBILITIES UNDER A MILE.

PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STRONG
BUILDING. HAZARDOUS DRIVING CONDITIONS MAY ALSO OCCUR IN AREAS OF
BLOWING DUST.
Special weather statement, Jun 3, 4:37 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
537 PM MDT THU JUN 3 2004

NMZ032-TXZ055-040030-
EL PASO TX-SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ANTHONY...CANUTILLO...EL PASO...FABENS...
FORT BLISS...LAS CRUCES...MONTANA VISTA...SAN ELIZARIO...SOCORRO...
SUNLAND PARK AND UNIVERSITY PARK
537 PM MDT THU JUN 3 2004

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN DONA ANA COUNTY NEW
MEXICO AND WESTERN EL PASO COUNTY TEXAS...

AT 530 PM AN INCREASING AREA OF THUNDERSTORMS WAS MOVING INTO SOUTH
CENTRAL DONA ANA COUNTY NEW MEXICO AND EXTREME WESTERN EL PASO COUNTY
TEXAS. THE STORMS WERE MOVING INTO THE VICINITY OF WEST EL PASO AND
ALONG INTERSTATE 10 NEAR THE TOWNS OF ANTHONY...VADO AND MESQUITE.

THE STORMS MAY PRODUCE SMALL HAIL...CLOUD TO GROUND LIGHTNING AND
WIND GUSTS TO 50 MPH. THE STRONG WINDS WILL PRODUCE BLOWING DUST AND
SAND WITH VISIBILITIES UNDER A MILE IN A FEW AREAS.

PERSONS IN THE PATH OF THESE STORMS MUST TAKE SHELTER IMMEDIATELY.
DRIVERS SHOULD BE PREPARED TO STOP QUICKLY OR PULL OVER IN AREAS OF
BLOWING DUST AND SAND.

ROGASH

The radar

The El Paso radar (KEPZ), 62 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dona Ana

When
June 3, 5:10 PM MST
Where
Dona Ana County, 18 mi W of Las Cruces
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.317, -107.100

Thunderstorm Wind, Dona Ana

When
June 3, 5:11 PM MST
Where
Dona Ana County, Las Cruces Arpt
Measured
54 kt (62 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.317, -106.767

Hail, Dona Ana

When
June 3, 5:35 PM MST to 5:50 PM MST
Where
Dona Ana County, Las Cruces Arpt
Measured
1.75 in hail
Property damage
$1.2 million
Reported by
AIRPLANE PILOT
Coordinates
32.317, -106.767

Hail, Dona Ana

When
June 3, 5:38 PM MST to 5:45 PM MST
Where
Dona Ana County, 5 mi ENE of Las Cruces Arpt
Measured
1.75 in hail
Reported by
NEWSPAPER
Coordinates
32.350, -106.683

Hail, Dona Ana

When
June 3, 5:45 PM MST
Where
Dona Ana County, Dona Ana
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.383, -106.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399884, 5399885, 5399886, 5399887, 5399888.